Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Bismarck, ND

July 10, 2005McLean County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 10, 2005, 9:17 PM CDT for McLean County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 9:17 PM CDT (02:17 UTC)
Expired
Jul 11, 2005, 12:15 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McLean County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4621 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4621 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
2.5
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 110216
FFWBIS
NDC055-110515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1215 AM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 18
  MILES NORTH OF TURTLE LAKE TO 10 MILES EAST OF WASHBURN...OR ALONG
  A LINE EXTENDING FROM 38 MILES SOUTHEAST OF MINOT TO 33 MILES NORTH
  OF BISMARCK...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MERCER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4781 10098 4763 10124 4738 10113 4719 10095
      4719 10072 4783 10071

$$

RSL
2 follow-up statements
000
WGUS73 KBIS 110302
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM CDT SUN JUL 10 2005

NDC055-110515-
MCLEAN ND-
959 PM CDT SUN JUL 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM CDT FOR EASTERN
MCLEAN COUNTY...

AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THAT THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO 
MOVE NORTHEAST AT 20 MPH ACROSS EASTERN MCLEAN COUNTY. RADAR 
ESTIMATES OF RAINFALL SO FAR INDICATE 1 TO 2 INCHES OF RAIN HAS 
FALLEN OVER PORTIONS OF THE WARNED AREA.

THE THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN
OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4781 10098 4763 10124 4738 10113 4719 10095
      4719 10072 4783 10071

$$

RSL
000
WGUS73 KBIS 110508
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM CDT MON JUL 11 2005

NDC055-110518-
MCLEAN ND-
1208 AM CDT MON JUL 11 2005

...THE FLASH FLOOD WARNING FOR EASTERN MCLEAN COUNTY IS CANCELLED...

LAT...LON 4781 10098 4763 10124 4738 10113 4719 10095
      4719 10072 4783 10071

$$

HW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:51 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 10, 2:51 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT SUN JUL 10 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.
MAIN CONCERN IS FOR TONIGHT. A STALLED WEAK FRONT BISECTS THE CWA
AND AN UPPER TROUGH IS APPROACHING FROM THE WEST. GENERAL COOLING
ALOFT WILL BE AIDED BY A SHORT WAVE TO BREAK A MID LEVEL CAP LATE
THIS AFTERNOON.  EXPECT THUNDERSTORMS TO DEVELOP OVER THE WEST AND
THEN SPREAD INTO THE CENTRAL LATER THIS EVENING.  CAPES ARE
SIGNIFICANT AND SOME STORMS COULD HAVE DAMAGING WINDS AND LARGE
HAIL. ALSO...THE SYSTEM WILL BE MOVING QUITE SLOW TO THE EAST
TONIGHT...AND THERE MAY BE TRAINING OF STORMS AS THEY MOVE
NORTHEAST. SOME AREAS OF CENTRAL ND WERE DELUGED A FEW DAYS AGO
AND SOILS LIKELY REMAIN SATURATED.

THE UPPER TROUGH WILL EXIT THE AREA MONDAY AFTERNOON.  THEN THE
UPPER RIDGE WILL REBOUND AND BRING A RETURN OF DRY WEATHER WITH
ABOVE NORMAL TEMPERATURES THROUGH WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT.
FEW CHANGES IN THE LONG TERM PERIOD. CONTINUED UNCERTAINTY ON UPPER
LEVEL PATTERN TOWARDS THE END OF THE WEEK AND INTO THE WEEKEND. HAVE
ADDED LOW POPS FOR TIME PERIODS THAT LOOK TO HAVE THE BEST CHANCE OF
PRECIP...BUT KEPT WEATHER MENTION OUT FOR NOW. GFS LONG AND DGEX NOW
BRING IN A SHORT WAVE INTO THE NORTHERN CONUS. PLACEMENT RIGHT NOW
IS WELL TO THE EAST AND WOULDT HAVE MUCH OF AN IMPACT ON WESTERN
AND CENTRAL ND WEATHER BESIDES A COOLING TREND.  12Z GFS80 HAS A
HIGHER AMPLITUDE TROUGH AND BRINGS IT RIGHT OVER THE FORECAST AREA.
SO...WELL HOLD OFF ONCE AGAIN ON ANY MAJOR CHANGES UNTIL MODELS
BECOME BETTER AGREEABLE IN LATER RUNS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH CENTRAL ND TONIGHT...

&&

LM/NH
Hazardous weather outlook, Jul 10, 4:06 AM CDT, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
406 AM CDT SUN JUL 10 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110905-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
406 AM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY SURFACE TROUGH FROM CENTRAL MANITOBA CANADA
THROUGH CENTRAL NORTH DAKOTA WILL BE THE MAIN FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. THUNDERSTORMS OVER CENTRAL
MANITOBA CANADA WILL DEVELOP SOUTHWARD INTO WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE THIS
AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA. THE
PRIMARY THREAT FROM THE STORMS WILL BE VERY LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

In the hours before

Local storm report, Jul 10, 8:28 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             NE MYLO                 48.64N 99.62W
07/10/2005  1.00 INCH        ROLETTE            ND   TRAINED SPOTTER

&&

KAW
Local storm report, Jul 10, 8:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             12 NW LINTON            46.39N 100.41W
07/10/2005  0.88 INCH        EMMONS             ND   TRAINED SPOTTER

0850 PM     HAIL             6 N CENTER              47.20N 101.30W
07/10/2005  0.88 INCH        OLIVER             ND   AMATEUR RADIO

&&

KAW
Local storm report, Jul 10, 9:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TORNADO          10 N HARVEY             47.91N 99.93W
07/10/2005                   PIERCE             ND   BROADCAST MEDIA

&&
SAID IT WAS ON THE GROUND AT THIS TIME

KAW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:38 PM CDTSevere Thunderstorm WarningBISRolette67 min
Jul 10, 7:44 PM CDTTornado WarningBISSheridan46 min
Jul 10, 8:00 PM CDTTornado WarningBISRolette45 min
Jul 10, 8:08 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce69 min
Jul 10, 8:23 PM CDTFlash Flood WarningBISMcHenry, Pierce, Rolette, Sheridan4 hr
Jul 10, 8:31 PM CDTSevere Thunderstorm WarningBISSheridan47 min
Jul 10, 8:34 PM CDTSevere Thunderstorm WarningBISEmmons57 min
Jul 10, 8:35 PM CDTTornado WarningBISPierce25 min
Jul 10, 8:41 PM CDTSevere Thunderstorm WarningBISOliver34 min
Jul 10, 8:55 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Jul 10, 8:59 PM CDTSevere Thunderstorm WarningBISBurleigh61 min
Jul 10, 9:06 PM CDTSevere Thunderstorm WarningBISPierce19 min
Jul 10, 9:14 PM CDTSevere Thunderstorm WarningBISWells40 min
Jul 10, 9:15 PM CDTSevere Thunderstorm WarningBISOliver30 min
Jul 10, 9:25 PM CDTSevere Thunderstorm WarningBISSioux65 min
Jul 10, 9:31 PM CDTSevere Thunderstorm WarningBISMcHenry, Sheridan59 min
Jul 10, 9:39 PM CDTSevere Thunderstorm WarningBISSheridan66 min
Jul 10, 10:05 PM CDTSevere Thunderstorm WarningBISBurleigh55 min
Jul 10, 10:09 PM CDTSevere Thunderstorm WarningBISMorton66 min
Jul 10, 10:24 PM CDTSevere Thunderstorm WarningBISPierce47 min
Jul 10, 10:46 PM CDTFlash Flood WarningBISBottineau3 hr
Jul 10, 11:06 PM CDTSevere Thunderstorm WarningBISBurleigh45 min
Jul 10, 11:17 PM CDTFlash Flood WarningBISSioux118 min
Jul 11, 12:30 AM CDTFlash Flood WarningBISMcHenry, Pierce, Rolette, Sheridan4 hr
Jul 11, 12:54 AM CDTSevere Thunderstorm WarningBISMorton34 min
Jul 11, 1:13 AM CDTFlash Flood WarningBISSioux2 hr
Jul 11, 1:15 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean34 min
Jul 11, 1:39 AM CDTFlash Flood WarningBISBottineau3 hr

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.